Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2019, 3:34 AM CDT for 5 counties in South Dakota. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2019, 3:34 AM CDT (08:34 UTC)
- Expired
- Jun 27, 2019, 4:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, McCook County, SD
The radar
The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 3:50 AM CDT | HAIL 1 | 1 Sw Ethan, SD | . |
| Jun 27, 3:50 AM CDT | HAIL 1 | 1 Sw Ethan, SD | |
| Jun 27, 4:08 AM CDT | HAIL 0.7 | 5 Wsw Alexandria, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.1
The text
As transmitted.
937
WUUS53 KFSD 270834
SVRFSD
SDC035-043-061-067-087-270915-
/O.NEW.KFSD.SV.W.0017.190627T0834Z-190627T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
334 AM CDT Thu Jun 27 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Davison County in southeastern South Dakota...
Northeastern Douglas County in south central South Dakota...
Southwestern McCook County in southeastern South Dakota...
Southern Hanson County in southeastern South Dakota...
Northern Hutchinson County in southeastern South Dakota...
* Until 415 AM CDT.
* At 334 AM CDT, a severe thunderstorm was located 9 miles west of
Parkston, moving east at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Parkston, Ethan and Dimock around 345 AM CDT.
Milltown around 355 AM CDT.
Clayton around 400 AM CDT.
Emery around 405 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4329 9826 4347 9834 4374 9762 4341 9745
TIME...MOT...LOC 0834Z 249DEG 49KT 4342 9817
HAIL...1.25IN
WIND...60MPH
$$
JM1 follow-up statement
136
WWUS53 KFSD 270911
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
411 AM CDT Thu Jun 27 2019
SDC035-043-061-067-087-270920-
/O.EXP.KFSD.SV.W.0017.000000T0000Z-190627T0915Z/
Davison SD-Douglas SD-McCook SD-Hanson SD-Hutchinson SD-
411 AM CDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVISON...
NORTHEASTERN DOUGLAS...SOUTHWESTERN MCCOOK...SOUTHERN HANSON AND
NORTHERN HUTCHINSON COUNTIES WILL EXPIRE AT 415 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southeastern South Dakota.
LAT...LON 4329 9826 4347 9834 4374 9762 4341 9745
TIME...MOT...LOC 0910Z 249DEG 49KT 4358 9759
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 11:35 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jun 26, 11:35 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1135 PM CDT Wed Jun 26 2019 .UPDATE... Issued at 1002 PM CDT Wed Jun 26 2019 Rapid update hi-res models have been trending slower and farther north with the primary convective threat overnight into early Thursday, and incoming 00Z models support this idea as well. Still signals pointing to a threat of strong/damaging winds impacting part of our forecast area, but greater threat now appears to be focused north of I-90 after 3-4 am. Have adjusted our forecast accordingly, shifting highest storm chances north of I-90 through 12Z, with potential storms then turning southeast across southern Minnesota through the morning hours Thursday. Lingering cold pool in the wake of this morning activity may impact temperatures over the northeast portion of the forecast area. Have slowed the climb in the hourly grids, but will let next shift interrogate more closely before making changes to the overall high temperature. && .SHORT TERM...(This Evening through Thursday) Issued at 240 PM CDT Wed Jun 26 2019 Quiet weather through the daytime hours today, as lingering MCS across northern Missouri continues to send cirrus across NW Iowa this afternoon. Temperatures have been limited thanks to the light winds and cloud cover. Several areas of concern in the forecast ahead, including severe storm risks later tonight, hot and humid conditions this weekend, and returning thunderstorm chances early next week. Tonight: We'll watch two distinct areas for convective development later today. ACCAS field slowly drifting eastward across central South Dakota this afternoon indicative of initial surge of higher theta-e air aloft and is expected to continue to drift eastward into the evening. This ACCAS will likely begin to intersect with a developing LLJ later this evening, or early in the overnight hours, across SW Minnesota which could spur some development. It will be possible to have an isolated hailer in this development later tonight. However, the main area of concern will be across the western High Plains as an elongated shortwave arrives later this afternoon. Favorable synoptic forcing should force multiple clusters of supercells later this afternoon or early evening as a highly unstable atmosphere has developed. Nearly all model guidance in agreement that cellular merger should take place with cold pool development allowing one or more small scale MCS beginning to move east northeast into the night across the Dakotas and northern Nebraska. The concerning issue for our area is where the primary development takes place. With a surface/850 front remaining somewhat pinned southward this afternoon due to MCS activity, and a stronger EML slightly slower to lift northward, could see convection take a bit more of a southern track than what the 12Z NAM/EC/GEM suggested. High elevated instability approaching 3000 J/KG along with strong synoptic forcing suggest that this activity should be able to sustain some intensity as it crosses the Dakotas. However a bit concerned that the shear/CAPE profiles are too unbalanced to support long duration or widespread severe risks. That said, soundings continue to support a transition from supercellular strong winds/hail/tornado risk towards primarily a damaging wind and heavy rain risk as storms cross the Dakotas. CAMs indicate an increased potential for strong winds at least towards the James River valley. Any organized MCS should slide eastward by daybreak, but the veering LLJ and weaker EML on the eastern half of the CWA (MN/IA) could lead to persistent redevelopment into the ridge through mid- morning Thursday. Some of this activity could also be strong to severe. Thursday: Temperatures will be very dependent on the evolution of the overnight MCS and any lingering stratus/cirrus development. However, temperatures should begin to rise by the afternoon into the 80s, with a distinct increase in dew points. .LONG TERM...(Thursday Night through Wednesday) Issued at 240 PM CDT Wed Jun 26 2019 Friday-Sunday: Mid-level heights really begin to rise as we head into the weekend, allowing hot and humid conditions to enter the region. Some concerns moving through the weekend that high temperatures could be a bit too high, and that boundary layer moisture could limit heating potential. Nevertheless, any offset in heat index values by lowering temperatures would be made up by higher dewpoints. Heat headlines are still anticipated, especially as overnight lows only fall into the lower 70s. The ECMWF has trended towards the GFS for Sunday night through Tuesday, bringing a frontal boundary into the area and increasing the risks for convection to start next week. Shear remains fairly poor given the synoptic setup, but instability would still allow for some severe weather risk late Sunday and again Monday. Tuesday-Wednesday: No real changes made to the extended. A flattening mid-level ridge could leave the area susceptible to daily convection, along with near to slightly above normal highs. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1135 PM CDT Wed Jun 26 2019 Convective potential through the first half of this TAF period has trended north and slower in latest model runs. Confidence is lower that KFSD will see any thunderstorms, so removed thunder for now, but will keep a mention of showers mid-late Thursday morning to indicate favored time frame, should storms develop far enough south. Confidence still somewhat higher for KHON, though now looking more likely toward pre-dawn hours (10Z-12Z) than during the overnight. Confidence also somewhat higher than KSUX will remain well south of the convective activity. After 18Z Thursday, convection expected to push east of the area, though a few model solutions indicate chance of redevelopment into southwest Minnesota late in this TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...JH SHORT TERM...Dux LONG TERM...Dux AVIATION...JH
Hazardous weather outlook, Jun 26, 6:20 AM CDT, 21 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 620 AM CDT Wed Jun 26 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-271000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 620 AM CDT Wed Jun 26 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are possible tonight. These storms will be capable of producing winds to 65 mph and hail to the size of golfballs. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures will warm into the 90s on Friday through Sunday. With dew points near 70, heat indicies of 95 to 105 can be expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 9 PM tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 3:57 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, McCook, Miner | 48 min |
| Jun 27, 4:36 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake, McCook, Miner | 39 min |
| Jun 27, 8:18 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha, Turner | 117 min |
| Jun 27, 9:14 AM CDT | Flash Flood Warning | FSD | Lincoln | 3 hr |
| Jun 27, 10:22 AM CDT | River Flood Warning | FSD | Brookings, Hamlin | 52 hr |
| Jun 27, 12:36 PM CDT | River Flood Warning | FSD | Union | 4 days |
| Jun 27, 12:36 PM CDT | River Flood Warning | FSD | Union | 31 days |
| Jun 27, 2:26 PM CDT | River Flood Warning | FSD | Minnehaha | 7 hr |
| Jun 27, 3:15 PM CDT | Heat Advisory | FSD | Aurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 12 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.